LifeSiteNews.com

News

Oral Contraceptives Decrease Bone Density

LifeSiteNews.com

By Hilary White

  NEW YORK, August 27, 2007 (LifeSiteNews.com) - A study of female military cadets has shown that the use of oral contraceptives is linked with loss of bone density in women. The study examined the effects of lifestyle, diet, and exercise on bone health of 107 white female cadets at the United States Military Academy in West Point, New York, and found that irregular menstruation and oral contraceptives had a negative impact on bone density.
 
  The study bolsters earlier work showing that hormonal contraceptives negatively affect bone density. Estrogen plays an important role in the development and maintenance of bone mass and hormonal contraceptives decrease the amount of estrogen a woman’s body produces. In November 2004, the United States Food and Drug Administration and the United Kingdom Committee on the Safety of Medicines cited bone mineral density loss when they issued warnings on the use of the progestin-only injectable contraceptives.
 
  In 2005, a group of women launched a $700-million class-action lawsuit against the drug company Pfizer, which produces Depo-Provera, saying the hormonal abortifacient drug had caused massive bone density loss. Three lawsuits in Canada are pending against the company alleging bone density loss.

  See the abstract of the study from the from the journal of Nutrition and Metabolism:
http://www.nutritionandmetabolism.com/content/4/1/17

  See related LifeSiteNews.com coverage:

Class Action Suit Says Depo-Provera Birth Control Drug Causes Osteoporosis
http://www.lifesitenews.com/ldn/2005/dec/05122101.html

FREE pro-life and pro-family news.

Stay up-to-date on the issues you care about the most. Sign up today!

Select Your Edition:

You can make a difference!

Can you donate today?


Share this article